Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Suggest treatment for anxiety disorder

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I am disabled from generalized anxiety/social anxiety/depression. I also have hormonal problems - low testosterone and growth hormone. I have had ect treatments, and all kinds of psychiatric drugs. I am losing hope, and I am extremely lonely. I live with my mother, and I am afraid of loneliness. I am working with a psychiatrist, he is currently tapering me off from 120mg now I am on 60mg. I am very shy and don't know how to re-start my life. I get so sad when I see an attractive woman, it hurts. With no companion or sexual life for years, I am frustrated. I don't know where to start?
Posted Fri, 14 Feb 2014 in Mental Health
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! Anxiety, especially social anxiety can be very disabling. Medicines are doing what they can for you. But there are a few things you can do to improve your social interaction. Next time, you see a person you wish to talk to, take a few slow and deep breaths before you approach them. The time taken to exhale should be at least twice as long as the time to inhale. This will help you relax before you start talking. The next step is to greet and just say one sentence, preferably about something neutral, like the weather. If the conversation picks up after that, its well and good. But if it doesn't, no problem. Practice one such encounter every day, whether with a man or a woman. Gradually you'll notice that approaching people would become easier and the length of conversation would also increase. You can try this any time, when shopping or when out for a drink. But you must force yourself to do this at least once every day, expecting not too much from yourself, just a word of greeting and a sentence. Do not berate yourself if the conversation does not pick up after the first sentence. It is not all your fault. Conversations always take two or more. Once you are comfortable with chatting up people, try visiting places where there are more people. If possible, engage in community activities as these provide an excellent opportunity for neutral (with no sexual undertones) conversation. Once you gain more confidence, I am sure you'll be able to overcome your shyness and find it easier to approach potential partners. Keep trying. It is difficult but not impossible. Do not be too hard on yourself. Smile when you feel tongue-tied. This relaxes you and also encourages the other person to go on. I hope this helps you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Suggest treatment for anxiety disorder 10 hours later
Thanks. That is great advice. I have a question about the psychiatric meds I am on. My family doctor wants my psychiatrist to get me off Seroquel because of the potential blood sugar problems. I also believe that being on two tranquilizers (klonopin, Seroquel) and stimulant (Adderall) and Prozac are kind of odd. Is there anyway to get off psych meds with objective supervision from a medical doctor? Thanks
Answered by Dr. Preeti Parakh 28 minutes later
Brief Answer: Explained below. Detailed Answer: Hi, I notice that you are on a very low dose of Seroquel, just 50 mg per day. At this dose, it will have minimal effect on your blood sugar. It is actually an anti-psychotic usually given in dose range of 100-800 mg per day. Even at that dose, the effects on metabolism are lesser than that of other similar drugs. At the dose you are on, it does not have significant anti-psychotic activity but helps in depression and anxiety and promotes sleep. You can explain to your family doctor that stopping this will not make much of a difference in your blood sugar levels. Regarding the medicines you are currently on, there are a few points on which you must deliberate before deciding to stop or taper them off. 1) Assess which medicine has helped you the most. 2) Decide on which medicine is harming you the most. 3) Try to find out if there are medicines you can do without. Once you have some idea about these things, you can decide on any one particular medicine which should be the first to be reduced. For example, in your case, do you really need Seroquel? You can discuss with your psychiatrist the option of reducing it to 25 mg per day and seeing how you feel. If required, you can return to the previous dose. Regarding Adderall, I do not know why you were prescribed this. It is not indicated in depression and anxiety disorders. Do you really need that high a dose or would you do well with a lesser dose also? Again, regarding Klonopin, the dose of 3 mg is not a low dose. But do you need the same dose every day or only on some days when your anxiety is really severe? If so, would it be possible to be on a lesser dose daily and adding a small dose as and when required? Regarding Prozac, I think it is one medicine that you really need and that you shouldn't be in a hurry to get off it. These were just some of the thoughts that came in my mind on reading what you are currently on. What I wish to say is that so many factors would need to be assessed before your medicines can be tapered off without causing you much trouble. So I really do not feel that a medical doctor would be able to handle this with ease. I would not like you to end up in a worse situation than your current one. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor